PDA

View Full Version : is dangerous to use diphenhydramine often?



ameoba
02-04-2012, 23:28
hi guys, i just have a question. lately i've been using diphenhydramine almost every night in order to sleep better. i find that if i pop 100mg - 150mg it'll knock me out till morning and i get an overall better sleep than without it. anyway, is it dangerous in any way to be using diphenhydramine this often... i like that it knocks me out till morning but i don't want any problems with my liver or something...

btw what i'm taking are generic Benadryl pills (diphenhydramine hcl)

laCster
02-04-2012, 23:31
not really that dangerous, but why are you taking so much? try 50-75mgs instead

NeighborhoodThreat
02-04-2012, 23:32
Taking lower doses is safe (100-75mg or less) to take on a regular basis, but your body will develop a tolerance to the sedative effects sooner or later.

Allein
03-04-2012, 00:15
When I use it I always use Valerian root and hops tabs as well, not sure what one Nytol Tab has in it....50mgs (just went and checked)

Does enough, I used this combo when coming off of Zolpidem which was surprisingly horrible.

I'll probably use again soon as I come off of benzos but my sleep is shite anyway 4-5 hrs is a really good night for me

Coraline
03-04-2012, 06:56
There are physical effects that happen to you when you use it often. In high doses it can cause seizures. It decreases the hydrochloric acid in your stomach wich decreases the ph balance in your body. It also decreases your white blood cells that fight infection. It can also cause anemia, stroke, heart palpitations, and erectile dysfunction. There are more but this is the most pertinent. Of course most of this happens over time.

Snake_Eyes
03-04-2012, 07:10
I was taking 50mg every day for the better part of 10 years. In the last 8 months I've had blood work done as well as an ultrasound done of my abdomen...other than having IBS everything came back normal.

Coraline
03-04-2012, 07:36
These are drug book documented adverse reactions.

My step daughter was taking 200 to 1000mg a day last summer secretively. She now had migraines and abd pain almost every day.

kokaino
03-04-2012, 16:36
From personal experience, no it is not dangerous at all. Back in 2009-2010 I took anywhere from 50-100 mg of diphenhydramine to sleep every single night for close to 11 months (so almost a whole year) and I had no negative effects nor did I get any kind of tolerance to the sedative effects.

However, I don't recommend taking more than 100 mg at a time. Never. 100 mg should be the absolute highest dose you take for safety reasons, as diphenhydramine can cause delirium, dysphoria, and severe anticholinergic effects.

ameoba
03-04-2012, 20:18
thanks for your advice guys!
i'll be taking your advice in consideration and probably lower my doses and usage. :)

Ms.Martini
03-05-2012, 04:54
my psych told me you can get addicted to that stuff if you take it everyday, don't know if she was just sayin that to scare me though..

pbuilder
03-05-2012, 05:19
These are drug book documented adverse reactions.

My step daughter was taking 200 to 1000mg a day last summer secretively. She now had migraines and abd pain almost every day.

It sounds like she was using it for recreational purposes (attempting to, at least... DPH is not recreational). In doses above 250mg it causes weird hallucinations, both audio and visual. At about 500mg+ you start seeing spiders and stuff, awful drug. Doses of 150mg+ daily are obviously going to have adverse effects, however as people have mentioned it is safe in lower doses, generally 25-75mg for sleep purposes, and of course people use it daily for allergies.

max_
03-05-2012, 05:21
I have been using Benadryl to help me sleep lately. Let me tell you something, in spite of the word online Diphenhydramine IS a potent and dangerous drug. People underestimates all the time. It has effects on you CNS and PNS. It dehydrates you, this has a really ugly effect on your nostrils and you skin in general- Being dehydrated in always bad, kidneys suffer.
That being said, it's better to use it and get some sleep than getting 4 hours a night man! I feel you there! And in my opinion it's better to use benadryl rather than benzos of any kind. My advice is to use it as little as possible (also because as any drug it will loose effectiveness over time and you won't be able to fall sleep when you really need to), try to keep your tolerance low. Take breaks and try to start with doses of 25mg then climb from there. 100mg is the max recommended dose in the UK, 50mg in the US. I'd say that more than 150mg is totally uncalled for, so try not to overdo it.
Well, that's my advice/experience I hope it has been useful.

max_
03-05-2012, 05:22
my psych told me you can get addicted to that stuff if you take it everyday, don't know if she was just sayin that to scare me though..
You can get addicted to anything, but yeah, it's a drug (a substance that changes homeostasis)- It's more than possible for your body to become dependant on it.

xstayfadedx
03-05-2012, 05:27
I've been using it daily for years but for allergies and never had any complications. Yet this is at a low dosage.

bupropion
03-05-2012, 16:22
I've never seen spiders and I've taken up to 1g. The highest dose I really tolerated though was 400mg with 200mg fluoxetine(the DPH helped with the nausea). I had a bad experience walking aroung after taking 600mg as well as 10mg Ambien.

Tolerance does develop though and it impairs mental function.

pally pete
07-05-2012, 23:28
Seems like it may not be so harmless....

http://www.pharmacytimes.com/publications/issue/2012/April2012/The-Anticholinergic-Cognitive-Burden-

A bit more info here also...

http://www.drugguide.com/ddo/ub/view/Davis-Drug-Guide/51225/all/diphenhydrAMINE

JarBag
17-05-2012, 21:04
My tolerance to diphenhydramine builds extremely fast, 8 is just a painful experience, I stick to 75mgs usually, and only occasionally as a sleeping aid.
Maybe you could try something else for a few weeks then come back with a lower dose and see how that goes.

steve022
13-06-2014, 02:16
It won't kill you and doctors do prescribe 100mg to people all the time. However, it isn't good to take it every day forever

crzydiamond
13-06-2014, 04:27
^^ believe it or not I was in a 45-99 day rehab n they gave you Benadryl or melatonin to sleep ( your choice)

A lot of ppl coming off dope needed it to sleep.

falsifiedhypothesi
14-06-2014, 20:01
when I was using dph I was taking around the same amount as you. I got my tolerance to where I needed about 200mg to help with sleep. when I didn't take it for one night I couldn't sleep and wanted to rip my skin off all night. Taking more than necessary will knock you out cold but it also seems to build up your tolerance faster.

Hallucinogens R US
16-06-2014, 08:14
Just don't overdo it unless you enjoy RLS. I can hardly take benadryl at all for that reason

Above&Beyond
16-06-2014, 08:34
You guys need some Ambien haha. Anyways, just be careful about going over 100mg dph. I took 12 caps and went into psychosis - I was talking to myself at 3 AM and my girlfriend rushed me to the psych hospital.

Tumaj
23-06-2014, 20:27
Frequently use of diphenhydramine is likely to build up a tolerance. your tolerance increases to the point of not being able to get the effects you want next time.